Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Does slightly high blood protein level cause repeated infections ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11649 Questions
Hi, I am a 45-year old female, have always been relatively healthy. I am 5'2" and weigh 95 lbs. I work out regularly, eat organic and no processed foods. I recently got a yeast infection (doctor says probably from not showering soon enough after workout). He gave me Diflucan - 2 150 mg doses to be taken 3 days apart. I did not start taking right away, hoping the infection would resolve itself. A week later, i noticed a cottony feeling in my mouth and my mouth felt dry. My tongue had a whitish coating with a thick white line in the middle (no cottage cheesy patches, though). Saliva was thick and pasty. I assume this was thrush. I immediately started on the Diflucan regime. The yeast infection went away, the thrush got better, but did not go away. My dentist prescribed Nystatin mouthwash 2 days ago and now the thrush is improving. I have been concerned as to why I was getting all these fungal infections, so decided to get a complete blood workup. I tested negative for HIV, Hep B and C, diabetes. Kidney and liver function are fine. The nurse did say my blood protein level was 8.4, which is slightly high, and wants me to come re-test. I am not having any symptoms of high blood protein and I know that Hepatitis and HIV would be the main concern, now those are ruled out. Should I be alarmed? Could the candida infection be the cause? Is there anything that could have caused a false reading on the test? I read that if the tourniquet is left on too long during blood collection, that can skew the results of blood protein. The nurse left it on through all 6 vials of blood (I wondered at the time why she didn't take it off sooner). Do you think that could have caused it? Should I fast for the re-test?
Posted Sat, 21 Apr 2012 in Infections
Answered by Dr. Rakhi Tayal 21 minutes later
Thanks for writing to us.

Mild rise in blood protein levels is not something to be concerned about specially when you are having normal liver and renal functions with no diabetes or hypertension.

It is most likely an artefactual reading probably due to non fasting blood sample or due to prolonged application of the tourniquet while drawing the sample.

You can get the test repeated to be sure that there is no abnormality.

With rest of your body normal, even if the similar report comes again, still there is nothing much to be worried about.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Above answer was peer-reviewed by
Follow-up: Does slightly high blood protein level cause repeated infections ? 45 minutes later
Thanks - that definitely puts me more at ease. What are your thoughts about the simultaneous fungal infections - possibly not showering after the workout, combined with maybe too much sugar intake (I have recently been in the habit of drinking a decaf cafe latte most evenings)? I have also been stressed with my financial situation and my job recently. No antibiotics in the last several months. Not necessarily an indicator of a compromised immune system due to serious illness?

Thanks again :)
Answered by Dr. Rakhi Tayal 8 minutes later
Thanks for writing again.

The first episode of fungal infection is not likely to be due to immunocompromised nature.

Fungal infections may occur due to poor dental hygiene, not rinsing your mouth after every sweet meal, swimming- as the fungal spores are present in the air all the time.

You need not worry about the compromised immune system.

Wishing you an early recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor